Texas, 2015

Hail in Texas, April 19, 2015

April 19, 2015 · NWS HGX · 31 events in 13 counties and zones

A cold front entering southeastern Texas's moist and unstable resident air mass initiated enough lift to develop severe discrete thunderstorm cells that impacted the greater Houston, Texas area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A cold front entering southeastern Texas's moist and unstable resident air mass initiated enough lift to develop severe discrete thunderstorm cells that impacted the greater Houston, Texas area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 19, 11:24 AM CST, 3 hours earlier.

Area forecast discussion, Apr 19, 11:24 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1224 PM CDT SUN APR 19 2015

.AVIATION...
WILL BE WATCHING FOR A THIN BAND OF SHRA/TSRA TO INITIATE ALONG OR
JUST NORTH OF A LINE FROM CLL TO CROCKETT BETWEEN 2-3PM. HI-RES
MODELS IN PRETTY GOOD AGREEMENT WITH THIS TIMING & LOCATION. LINE
WILL THEN HEAD SE AND INTO METRO AREA TOWARD 5-7PM. MOST UNSTABLE
AIR SHOULD BE NORTH OF THE METRO AREA AND SUSPECT THE BETTER
CHANCES OF STRONG/SEVERE STORMS WILL MAINLY BE SITUATED FROM CXO
NORTHWARD. DECENT CHANCE THIS FCST LINE OF STORMS ACTUALLY BREAKS
UP BEFORE REACHING THE COAST EARLY THIS EVNG - BUT WE'LL CONTINUE
TO KEEP AN EYE ON THINGS AND AMEND AS NECESSARY. CLEARING SKIES
OVERNIGHT AS DRIER AIRMASS FILTERS IN BEHIND COLD FRONT. LAYER OF
MID/HIGH LEVEL CLOUDINESS WILL MOVE BACK IN FROM SW MID-LATE
MORNING MON. 47

&&

.PREV DISCUSSION... /ISSUED 1013 AM CDT SUN APR 19 2015/

DISCUSSION...
A SURFACE RIDGE JUST OFF THE COAST AT 7 AM THIS MORNING WAS MOVING
SLOWLY EASTWARD. A FAIRLY DRY AIRMASS WAS OVER SE TEXAS...HOWEVER
AN INCREASE IN MOISTURE WILL OCCUR THROUGHOUT THE REMAINDER OF
TODAY AS A COLD FRONT ACROSS THE PAN HANDLE MOVES SOUTHEASTWARD
ACROSS THE STATE. IN ADDITION TO THE COLD FRONT...A SPEED MAX IN
THE SUBTROPICAL JET WILL MOVE ACROSS OLD MEXICO AND SOUTH TEXAS.
AS THE FRONT ARRIVES INTO THE NORTHWESTERN COUNTIES DURING THE
LATE AFTERNOON PERIOD...THE LEFT-FRONT QUADRANT OF THE JET WILL
PROVIDE AN ADDITIONAL BOOST TO THE FRONTAL LIFT. THIS SETUP SHOULD
HELP ENHANCE THE LIMITED MOISTURE AND HELP BOOST THE POTENTIAL
FOR ISOLATED SEVERE STORMS GIVEN THE FORECAST SOUNDING PROFILES OF
CAPES APPROACHING 4000 TO 4500. HAIL AND STRONG WINDS SHOULD BE
THE MAIN THREATS.

THE CURRENT POPS AND WEATHER FORECAST IS ON TRACK. HOWEVER...DID
UP THE DAYTIME HIGH TEMPERATURES A BIT. A BREEZY SOUTHWESTERLY
WIND WILL DEVELOP DURING THE MIDDAY TO AFTERNOON TIME PERIOD AHEAD
OF THE FRONT. WITH THE SOUTHWEST WINDS COMING OFF THE PLATEAU TO
THE WEST AND WITH ONLY PARTLY CLOUDY SKIES...EXPECT THE
TEMPERATURES TO REACH INTO THE MID AND UPPER 80S FOR MOST
LOCATIONS. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  57  75  55  79 /  30  30   0  10  10
HOUSTON (IAH)              86  62  78  57  80 /  20  30   0   0   0
GALVESTON (GLS)            83  67  77  66  77 /  10  30   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Apr 19, 5:49 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
649 AM CDT SUN APR 19 2015

TXZ163-164-176>179-195>200-211>213-227-201200-
AUSTIN-BRAZOS-BURLESON-FORT BEND-GRIMES-HARRIS-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-
649 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT MOVING INTO THE AREA LATE THIS AFTERNOON MAY BRING
ISOLATED STRONG TO SEVERE THUNDERSTORMS BETWEEN 2 AND 6 PM. THE
PRIMARY THREAT SHOULD BE STRONG GUSTY WINDS AND POSSIBLY SMALL
HAIL. RAINFALL TOTALS SHOULD AVERAGE LESS THAN 0.25 INCH WITH
ISOLATED AMOUNTS ASSOCIATED WITH THE STRONGER STORMS AROUND 1
INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GMZ335-355-TXZ210-214-226-236>238-201200-
BRAZORIA-CHAMBERS-COLORADO-GALVESTON-GALVESTON BAY-MATAGORDA-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
649 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY ARRIVE AFTER 5 PM BRINGING GUSTY NORTHERLY
WINDS AND FREQUENT LIGHTNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-TXZ235-201200-
JACKSON-MATAGORDA BAY-
649 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ350-370-375-201200-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
649 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 19, 11:12 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1212 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     5 S LA WARD             28.78N  96.47W
04/16/2015  M62 MPH          JACKSON            TX   MESONET

            62 MPH THUNDERSTORM WIND GUST MEASURED.

&&

EVENT NUMBER HGX1500100

40
Local storm report, Apr 19, 11:18 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1218 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     7 S LA WARD             28.75N  96.47W
04/16/2015                   JACKSON            TX   FIRE DEPT/RESCUE

            ON TX-172 N OF 35 AND 172 INTERSECTION... RECENTLY NEW
            ELECTRICAL POLE SNAPPED OFF 20 FEET ABOVE THE GROUND
            LEADING TO POWER OUTAGE.

&&

CORRECTED EVENT TIME

EVENT NUMBER HGX1500037

40
Special weather statement, Apr 19, 2:01 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
301 PM CDT SUN APR 19 2015

TXZ195-192045-
BURLESON TX-
301 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON COUNTY...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIME BOX...OR 8 MILES EAST OF LEXINGTON...MOVING EAST AT 30 MPH.

UP TO HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...SOMERVILLE...DEANVILLE AND LYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 3055 9695 3057 9647 3033 9653 3030 9663
      3030 9667 3032 9669 3032 9674 3039 9679
      3043 9685 3043 9687 3046 9688 3046 9690
      3047 9691 3049 9690 3053 9691 3054 9692
TIME...MOT...LOC 2001Z 283DEG 28KT 3044 9686

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 hail. Local standard time, as filed.

Hail, Burleson

When
April 19, 2:24 PM CST
Where
Burleson County, 1.67 mi W of Deanville
Measured
1 in hail
Reported by
Public
Coordinates
30.426, -96.778

Quarter sized hail was reported near Deanville.

Hail, Brazos

When
April 19, 2:40 PM CST
Where
Brazos County, Bryan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.670, -96.370

Nickel sized hail was reported near Bryan.

Hail, Burleson

When
April 19, 2:48 PM CST
Where
Burleson County, 0.53 mi NE of Lyons
Measured
2.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
30.385, -96.564

Tennis ball sized hail was reported in Lyons.

Hail, Washington

When
April 19, 2:50 PM CST
Where
Washington County, 3.89 mi NNW of Gay Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.320, -96.530

Quarter sized hail was reported near Lake Somerville.

Hail, Burleson

When
April 19, 2:58 PM CST
Where
Burleson County, 1.83 mi ENE of Somerville
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
30.363, -96.503

Golf ball sized hail was reported on CR 431 near Somerville.

Hail, Brazos

When
April 19, 3:02 PM CST
Where
Brazos County, 7.34 mi E of Kurten
Measured
1 in hail
Reported by
Public
Coordinates
30.770, -96.147

Quarter sized hail was reported near Kurten.

Hail, Madison

When
April 19, 3:45 PM CST
Where
Madison County, 1.19 mi E of Madisonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.950, -95.860

Nickel sized hail was reported to the east of Madisonville.

Hail, Washington

When
April 19, 4:00 PM CST
Where
Washington County, 7.73 mi ESE of Washington
Measured
3.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
30.304, -96.044

Large hail up to grapefruit sized was reported on Highway 6 south of Navasota.

Hail, Montgomery

When
April 19, 4:27 PM CST
Where
Montgomery County, 0.66 mi SSW of Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.211, -95.754

Quarter sized hail was reported on FM 1488.

Hail, Montgomery

When
April 19, 4:46 PM CST
Where
Montgomery County, 4.67 mi WSW of Pinehurst
Measured
0.75 in hail
Reported by
Public
Coordinates
30.140, -95.750

Penny sized hail was reported south of Magnolia.

Hail, Montgomery

When
April 19, 4:50 PM CST
Where
Montgomery County, 2.49 mi WSW of Shenandoah
Measured
1 in hail
Reported by
Public
Coordinates
30.160, -95.490

Quarter sized hail was reported in The Woodlands.

Hail, Waller

When
April 19, 4:58 PM CST
Where
Waller County, 0.69 mi S of Hempstead
Measured
1 in hail
Reported by
Public
Coordinates
30.090, -96.080

Quarter sized hail was reported in Hempstead.

Hail, Harris

When
April 19, 5:03 PM CST
Where
Harris County, Tomball
Measured
2 in hail
Property damage
$15,000
Reported by
Public
Coordinates
30.100, -95.620

Hen egg sized hail was reported in Tomball.

Hail, Waller

When
April 19, 5:04 PM CST
Where
Waller County, 0.69 mi S of Hempstead
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
30.090, -96.080

Golf ball sized hail was reported in Hempstead.

Hail, Waller

When
April 19, 5:10 PM CST
Where
Waller County, 0.69 mi N of Waller
Measured
2 in hail
Property damage
$7,000
Reported by
Public
Coordinates
30.060, -95.920

Hen egg sized hail was reported in Waller.

Hail, Harris

When
April 19, 5:36 PM CST
Where
Harris County, 1.98 mi NNE of Korville
Measured
2.75 in hail
Property damage
$9,000
Reported by
Public
Coordinates
30.048, -95.613

Baseball sized hail was reported near the intersection of Highway 249 and Boudreaux Road south of Tomball.

Hail, Harris

When
April 19, 5:39 PM CST
Where
Harris County, 2.34 mi S of Orr
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
29.996, -95.578

Golf ball sized hail reported near the intersection of Highway 249 and Louetta Road.

Hail, Austin

When
April 19, 5:50 PM CST
Where
Austin County, 0.83 mi NW of Sealy
Measured
1.5 in hail
Property damage
$3,000
Reported by
NWS Employee
Coordinates
29.790, -96.158

Ping pong sized hail was reported by a National Weather Service employee just north of Sealy.

Hail, Harris

When
April 19, 6:05 PM CST
Where
Harris County, 3.48 mi SSE of Orr
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
29.981, -95.567

Golf ball sized hail was reported near the intersection of Cypresswood Road and Highway 249.

Hail, Harris

When
April 19, 6:11 PM CST
Where
Harris County, 0.91 mi SW of Satsuma
Measured
1 in hail
Reported by
Public
Coordinates
29.910, -95.630

Quarter sized hail was reported to the northwest of Jersey Village.

Hail, Harris

When
April 19, 6:29 PM CST
Where
Harris County, 2.56 mi WSW of Jersey Village
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
29.863, -95.608

Golf ball sized hail reported near the intersection of West Little York and North Eldridge.

Hail, Liberty

When
April 19, 6:30 PM CST
Where
Liberty County, 3.64 mi SW of Moss Bluff
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
29.900, -94.820

Golf ball sized hail was reported to the northeast of Mont Belvieu.

Hail, Fort Bend

When
April 19, 6:38 PM CST
Where
Fort Bend County, 2.27 mi SE of Simonton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.680, -95.940

Quarter sized hail was reported in the Weston Lakes area.

Hail, Colorado

When
April 19, 6:43 PM CST
Where
Colorado County, 4.52 mi NNE of Rock Is
Measured
1.75 in hail
Reported by
County Official
Coordinates
29.590, -96.550

Golf ball sized hail was reported to the south of Columbus.

Hail, Harris

When
April 19, 6:47 PM CST
Where
Harris County, 3.3 mi ESE of White Oak Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.800, -95.400

Quarter sized hail was reported in the Houston Heights area.

Hail, Chambers

When
April 19, 6:48 PM CST
Where
Chambers County, 0.91 mi NW of Wallisville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.840, -94.740

Quarter sized hail was reported to the east northeast of Cove.

Hail, Colorado

When
April 19, 6:50 PM CST
Where
Colorado County, 1.38 mi S of Columbus
Measured
1 in hail
Reported by
County Official
Coordinates
29.700, -96.550

Quarter sized hail was reported in Columbus.

Hail, Colorado

When
April 19, 6:50 PM CST
Where
Colorado County, Weimar
Measured
1 in hail
Reported by
County Official
Coordinates
29.700, -96.780

Quarter sized hail was reported in Weimar.

Hail, Harris

When
April 19, 6:57 PM CST to 7:00 PM CST
Where
Harris County, 4.01 mi NNE of Cedar Bayou
Measured
1 in hail
Reported by
Public
Coordinates
29.822, -94.899

Quarter size hail was reported near Highway 146 and Interstate 10.

Hail, Brazoria

When
April 19, 7:30 PM CST
Where
Brazoria County, 7.07 mi N of Iowa Colony
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.582, -95.432

Nickel sized hail was reported near the intersection of FM 521 and FM 2234.

Hail, Brazoria

When
April 19, 7:48 PM CST
Where
Brazoria County, 5.39 mi NNE of Iowa Colony
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.555, -95.398

Quarter sized hail was reported near the intersection of FM 518 and Kirby Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572372, 572373, 572374, 572376, 572377, 572379, 572380, 572381, 572382, 572383, 572384, 572385, 572386, 572388, 572389, 572392, 572395, 572397, 572399, 572402, 572403, 572408, 572410, 572411, 572412, 572413, 572414, 572415, 573770, 572417, 572418.